New statistics released by the BC Coroners Service shows fentanyl was found in 81 per cent of illicit drug overdose deaths in the province this year.
From January through July 2017, fentanyl was found in four of every five illicit drug overdose deaths. More specifically, 706 of the 876 drug deaths involved fentanyl; which is a 143 per cent increase over the same seven-month period in 2016.
According to the coroner, in most cases, fentanyl was most often combined with cocaine, heroin and methamphetamine.
WATCH: The BC Coroners Service has released some troubling numbers on overdoses for International Overdose Awareness Day. John Hua reports.
In July 2017, there were 91 suspected drug overdose deaths — almost three a day — which is a 30 per cent increase from July 2016.
The number of deaths for 2017 so far is now 876, up from 482 at this time last year and is an increase of 82 per cent.
“In the majority of the deaths we’re investigating, we’re seeing fentanyl detected with other drugs. This presents huge challenges for those using illicit drugs and the risk is high,” chief coroner Lisa Lapointe said in a release.
“Although it’s heartening to see a decline in deaths month-to-month since March, we continue to see far too many deaths in our communities. As in previous months, most deaths occur indoors, in many cases when people are using alone and without the ability to get help.”
Coverage of drug overdoses on Globalnews.ca:
These numbers continue to follow a trend seen in a previous report released by the BC Coroners in May that showed there were 488 accidental drug overdose deaths in the province from January through April 2017.
Fentanyl overdoses have been steadily increasing in B.C. over the past five years. According to the Provincial Health Organization (PHO), the increase in drug overdose deaths for which fentanyl was present went from five per cent in 2012 to approximately 31 per cent in 2015.
The BC Coroners Service continues to stress the importance of harm-reduction measures that need to be taken when using illicit drugs. These include never using alone, having naloxone available and knowing the signs of an overdose.